Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Wichita, KS

April 4, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 4, 2017, 6:56 PM CDT for 4 counties in Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2017, 6:56 PM CDT (23:56 UTC)
Expired
Apr 4, 2017, 7:46 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 7:08 PM CDTTSTM WND GST 70Sedan, KSESTIMATED 70 MPH WINDS WITH PEA SIZE HAIL COVERING THE GROUND.
Apr 4, 7:30 PM CDTTSTM WND GST 70Elk City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WUUS53 KICT 042356
SVRICT
KSC019-049-125-205-050100-
/O.NEW.KICT.SV.W.0035.170404T2356Z-170405T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
656 PM CDT TUE APR 4 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Elk County in southeastern Kansas...
  Southwestern Wilson County in southeastern Kansas...
  Northwestern Montgomery County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...

* Until 800 PM CDT

* At 655 PM CDT, a severe thunderstorm was located near Elgin, or 8
  miles east of Cedar Vale, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sedan, Moline, Longton, Elk City, Elk Falls, Elgin, Hale and
  Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3704 9649 3761 9615 3761 9611 3743 9574
      3700 9623 3700 9641
TIME...MOT...LOC 2355Z 212DEG 35KT 3706 9635 

HAIL...1.00IN
WIND...60MPH
 
$$

ES
4 follow-up statements
575 
WWUS53 KICT 050005
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
705 PM CDT TUE APR 4 2017

KSC019-049-125-205-050100-
/O.CON.KICT.SV.W.0035.000000T0000Z-170405T0100Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
705 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN ELK...SOUTHWESTERN WILSON...NORTHWESTERN MONTGOMERY AND
CHAUTAUQUA COUNTIES...

At 704 PM CDT, a severe thunderstorm was located near Sedan, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sedan, Moline, Longton, Elk City, Elk Falls, Elgin, Hale and Buxton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3704 9649 3761 9615 3761 9611 3743 9574
      3700 9623 3700 9641
TIME...MOT...LOC 0004Z 245DEG 31KT 3711 9627 

HAIL...1.25IN
WIND...60MPH
 
$$

ES
258 
WWUS53 KICT 050009
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
709 PM CDT TUE APR 4 2017

KSC019-049-125-205-050100-
/O.CON.KICT.SV.W.0035.000000T0000Z-170405T0100Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
709 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN ELK...SOUTHWESTERN WILSON...NORTHWESTERN MONTGOMERY AND
CHAUTAUQUA COUNTIES...

At 708 PM CDT, a severe thunderstorm was located near Sedan, moving
northeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Sedan, Moline, Longton, Elk City, Elk Falls, Elgin, Hale and Buxton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3704 9649 3761 9615 3761 9611 3743 9574
      3700 9623 3700 9641
TIME...MOT...LOC 0008Z 212DEG 35KT 3715 9624 

HAIL...1.00IN
WIND...70MPH
 
$$

ES
231 
WWUS53 KICT 050025
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
725 PM CDT TUE APR 4 2017

KSC019-049-125-205-050100-
/O.CON.KICT.SV.W.0035.000000T0000Z-170405T0100Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
725 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN ELK...SOUTHWESTERN WILSON...NORTHWESTERN MONTGOMERY AND
CHAUTAUQUA COUNTIES...

At 723 PM CDT, severe thunderstorms were located along a line
extending from near Moline to near Longton to 7 miles southwest of
Elk City, moving northeast at 40 mph.

HAZARD...70 mph winds and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Sedan, Moline, Longton, Elk City, Elk Falls, Elgin, Hale and Buxton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These severe thunderstorms produced 
widespread wind damage in Sedan. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.
 
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3704 9649 3761 9615 3761 9611 3743 9574
      3700 9623 3700 9641
TIME...MOT...LOC 0023Z 221DEG 33KT 3738 9627 3731 9611 3720 9600 

HAIL...1.00IN
WIND...70MPH
 
$$

ES
020 
WWUS53 KICT 050046
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
746 PM CDT TUE APR 4 2017

KSC019-049-125-205-050056-
/O.CAN.KICT.SV.W.0035.000000T0000Z-170405T0100Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
746 PM CDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELK...SOUTHWESTERN
WILSON...NORTHWESTERN MONTGOMERY AND CHAUTAUQUA COUNTIES IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.

LAT...LON 3704 9649 3761 9615 3761 9611 3743 9574
      3700 9623 3700 9641
TIME...MOT...LOC 0043Z 212DEG 35KT 3755 9614 3748 9598 3737 9587 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:56 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 4, 6:56 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
656 PM CDT Tue Apr 4 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM CDT Tue Apr 4 2017

Warm advection/isentropic lift ahead of the approaching upper level
system, currently over NE NM, has led to mainly showers over Central
KS, where main theta-e gradient is located.  Approaching wave and
increasing diffluence ahead of the low, as it treks mainly straight
east along the KS/OK border this afternoon/evening, will lead to
increasing showers and embedded thunderstorms across most of srn KS.
Already seeing signs of increased convection across SE KS.

The main surface low is currently located along the Red River in OK,
with the warm front situated from the low NE towards the AR/MO
border. Seeing some northward movement of the warm front as this low
approaches, but currently Hi-res short term models suggest that the
warm front will not make as far north as previously thought, keeping
most of SE KS on the cool side of the front. This will limit the
chances of surface based convection making it into SE KS late this
afternoon into early this evening.  This would reduce the tornado
threat for SE KS as the surface based instability stays further
south.

Southeast KS isnt completely out of the woods, when it comes to a
severe threat, as elevated supercell thunderstorms will still be
possible until early this evening, with increasing effective bulk
shear of 50-70 kts and good directional shear just to the north of
the main surface low, due to surface winds out of the east-
northeast. MUCAPE will be limited (750-100 j/kg), north of the warm
front, for a very large hail threat, but still could see a few
severe storms with hail up to half dollar size.

This upper system looks a little stronger than the one just exiting
the area, with precipitable water values of 100 percent of normal
suggesting another round of moderate rainfall for the area, with
some areas picking up an additional 1.00-1.25 inches. Think some of
the heaviest rainfall will occur this evening and tonight, between
highway 50 and highway 54/400. This may lead to some localized
flooding in flood prone areas and additional rises on streams and
rivers overnight.  Prefer to hold off on any kind of flood watch, as
most 3 hr flash flood guidance numbers are over 2 inches.

Expect wraparound showers in the main deformation zone to linger
across portions of Central and South Central KS until the early
morning hours Wed, as the upper level storm system makes quick
progress to the east.

As system exits the area by Wed afternoon, upper ridging will move
into the northern plains, which will lead to cooler air spilling
into the area from the north for Wed, as mid level flow shifts to
the NW. This NW flow pattern will lead to a a brisk day on Wed with
a drying out period for Wed night through at least Sat for the
forecast area. Could see the chilly temps continue for at least Wed
night and early Thu, with some areas seeing min temps fall into the
mid to upper 30s for Thu morning as the ridge axis moves overhead.
This may lead to a chance of patchy frost for most of Central KS for
Thu morning. Given the early start to the growing season, will have
to keep an eye on this for possible frost headlines.

Ketcham

.LONG TERM...(Friday through Tuesday)
Issued at 309 PM CDT Tue Apr 4 2017

Expect to see a warming trend for Fri/sat as the upper ridge over
the northern plains shifts to the east, with lee side troughing
leading to southerly flow returning to the plains.  Next chance for
showers and storms looks to move into the area for Sun afternoon as
the next shortwave moves into the plains.  Low level moisture will
be3 slow to return ahead of this system, which may limit the storm
chances to areas east of the KS Turnpike

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 653 PM CDT Tue Apr 4 2017

Low tracking northeast across Northeast OK will keep
precipitation across the TAF sites well into the night. Mainly
VFR with occasional MVFR ceilings/visibility in heavier rain
showers at most location. At this point, do not foresee
widespread IFR, although it is possible, especially at KCNU where
low level moisture/flow will be weakest. Gusty surface winds will
develop with improving ceilings as low departs, with VFR expected
at all location by late morning. -Howerton

&&

.FIRE WEATHER...
Issued at 309 PM CDT Tue Apr 4 2017

Widespread rain and cool temps will keep the fire danger
threat in check for the next few days.

Behind the departing wave, strong north and NW winds will be in
place for late Tue night through Wed.  Dry and seasonal conditions
are expected for the end of the week. In addition, recent rains have
allowed grasses to green-up, reducing the risk for rapid spreading
of fires.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    44  60  37  62 /  90  10   0   0
Hutchinson      43  59  36  61 /  90  10   0   0
Newton          43  58  36  59 /  90  20   0   0
ElDorado        43  58  37  60 /  90  30   0   0
Winfield-KWLD   44  60  37  62 /  90  10   0   0
Russell         41  59  34  61 /  90  10   0   0
Great Bend      41  59  34  61 /  90  10   0   0
Salina          44  60  35  61 /  90  20   0   0
McPherson       43  59  35  60 /  90  20   0   0
Coffeyville     46  57  39  62 /  90  40   0   0
Chanute         44  56  38  60 /  90  50  10   0
Iola            44  55  38  59 /  90  50  10   0
Parsons-KPPF    45  56  39  61 /  90  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK/PJH
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 4, 3:56 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
356 PM CDT Tue Apr 4 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
356 PM CDT Tue Apr 4 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few clusters of thunderstorms are expected to move across
south central and southeast Kansas late this afternoon into the
early evening hours. A few severe storms are possible over
southeast Kansas, mainly southeast of a line from Sedan to Chanute.
The main storm threat will be large hail of quarter to half dollar
size, between approximately 5 pm and 10 pm.

With grounds extremely saturated, persistent rainfall this evening
and tonight may cause some minor flooding, and potential rises on
streams and rivers, especially for locations prone to poor
drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost will be possible early Thursday morning for central
Kansas.

Storms will return to the forecast for Sunday afternoon and evening
for areas east of the Kansas Turnpike with at least some strong
storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over extreme Southeast Kansas for
Montgomery and Labette counties.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/Ketcham

In the hours before

Local storm report, Apr 4, 5:52 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             IOLA                    37.93N 95.40W
04/04/2017  M0.88 INCH       ALLEN              KS   PUBLIC

&&

BDK
Special weather statement, Apr 4, 6:21 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
621 PM CDT TUE APR 4 2017

KSZ093-098-042345-
Cowley KS-Chautauqua KS-
621 PM CDT TUE APR 4 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in South Central Kansas...
  West Central Chautauqua County in Southeastern Kansas...

* Until 645 PM CDT

* At 616 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hardy, or 14 miles southeast of
  Arkansas City...moving northeast at 40 mph.

Hail up to the size of dimes and gusts up to 50 mph are possible
with this storm.

* Locations impacted include...
  Cedar Vale, Dexter, Cambridge and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3732 9667 3715 9637 3700 9657 3700 9694
TIME...MOT...LOC 2319Z 219DEG 36KT 3692 9686

ES
Local storm report, Apr 4, 6:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             6 E ARKANSAS CITY       37.07N 96.93W
04/04/2017  E1.00 INCH       COWLEY             KS   EMERGENCY MNGR

            HAIL WAS NICKEL TO QUARTER SIZE.

&&

BDK
Special weather statement, Apr 4, 6:41 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
641 PM CDT TUE APR 4 2017

KSZ069-093-050030-
Butler KS-Cowley KS-
641 PM CDT TUE APR 4 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...

* Until 730 PM CDT

* At 641 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  east of Mulvane to near Burden...and moving north at 45 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Douglass, Towanda, Benton,
  Udall, Leon, Burden, Atlanta, Latham, Rock, Santa Fe Lake, Augusta
  Municipal Airport, El Dorado Airport, Winfield City Lake, Beaumont,
  El Dorado State Park and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3791 9715 3779 9653 3756 9653 3721 9682
      3739 9715
TIME...MOT...LOC 2341Z 201DEG 39KT 3747 9714 3726 9681

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:40 PM CDTRiver Flood WarningICTButler, Cowley37 hr
Apr 4, 2:47 PM CDTRiver Flood WarningICTCowley72 hr
Apr 4, 2:57 PM CDTRiver Flood WarningICTChase, Lyon49 hr
Apr 4, 3:09 PM CDTRiver Flood WarningICTCherokee, Labette65 hr
Apr 4, 6:21 PM CDTSpecial Weather StatementICTCowley24 min
Apr 4, 6:33 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk42 min
Apr 4, 6:41 PM CDTSpecial Weather StatementICTButler, Cowley49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.